California, 2006

Debris Flow in California, April 2 to 16, 2006

April 2 to 16, 2006 · NWS MTR · 1 event in 1 county or zone

Heavy early April rains brought induced many landslides throughout the North Bay Mountains. In the western hills portion of Napa County - approximately $11 million damage was done to county roads.

The toll

Deaths
0
Injuries
0
Property damage
$12 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

Heavy early April rains brought induced many landslides throughout the North Bay Mountains. In the western hills portion of Napa County - approximately $11 million damage was done to county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Apr 2, 8:20 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 2, 8:20 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
920 AM PDT SUN APR 2 2006

.DISCUSSION...AREA RADARS SHOW LIGHT PRECIP HAS ALREADY STARTED
ACROSS THE NORTH BAY AND INTO SAN FRANCISCO AS WELL AS NORTHERN
CONTRA COSTA AND ALAMEDA COUNTIES. SO FAR...ONLY A FEW HUNDREDTHS
OF AN INCH HAS BEEN PICKED UP AT A FEW GAUGES...BUT RAINFALL IS
EXPECTED TO INTENSIFY BY EVENING AS THE MAIN COLD FRONT APPROACHES
THE DISTRICT. LATEST MODEL RUNS OF THE GFS AND NAM BRING THE FIRST
OF TWO FRONTS ASSOCIATED WITH THIS SYSTEM ACROSS THE AREA TONIGHT.
RAINFALL ESTIMATES WITH THIS SYSTEM RANGE FROM 0.5 - 1.5 INCHES...
WITH THE MOST OF THAT FALLING IN THE HIGHER TERRAIN OF SONOMA...
NAPA...SANTA CRUZ AND MONTEREY COUNTIES.

THEN A SECOND FRONT IS PROGGED TO FOLLOW THE FIRST ONE KEEPING RAIN
CHANCES GOING ACROSS THE ENTIRE DISTRICT THROUGH THE DAY MONDAY. AN
ADDITIONAL 0.25 - 1.0 INCHES IS EXPECTED WITH THIS IMPULSE...AGAIN
WITH HIGHER AMOUNTS EXPECTED IN THE COASTAL HILLS.

AN UPPER LOW IS THEN PROGGED TO SWEEP ACROSS CENTRAL CALIFORNIA ON
TUESDAY FOR RENEWED RAIN CHANCES AS WELL AS THE POSSIBILITY FOR
THUNDERSTORMS. QPF ESTIMATES WITH THIS SYSTEM GIVE THE HIGHEST
RAINFALL TO THE SANTA CRUZ AND SANTA LUCIA MOUNTAINS - UP TO 2
INCHES THERE...WITH A HALF INCH OR LESS ELSEWHERE.

SHOWERS ARE EXPECTED TO TAPER OFF TUESDAY NIGHT AS THE UPPER LOW AND
TROUGH AXIS MOVES TO THE EAST. BRIEF RIDGING ALONG THE COAST SHOULD
OFFER A RELATIVELY DRY DAY ON WEDNESDAY BEFORE THE NEXT SYSTEM
APPROACHES THE STATE BY THURSDAY AND THURSDAY NIGHT. THEN...AS THERE
IS STILL NO END IN SIGHT TO THE CURRENT ACTIVE WET WEATHER PATTERN...
THE NEXT DISTURBANCE IS PROGGED TO MOVE THROUGH AND AFFECT THE AREA
BY NEXT SUNDAY.

&&

.AVIATION...WEAK RIDGING ACROSS CENTRAL/SRN CA IS JUST BARELY
HOLDING STRONG ENOUGH TO FEND OFF THE STEADY RAIN AT SFO/OAK/SJC
THIS MORNING. STS IS A MUCH DIFFERENT STORY...AND WILL LIKELY BE IN
3-5SM VSBYS WITH MVFR/IFR CEILINGS ALL DAY. EVENTUALLY THE RIDGE
WILL BREAK DOWN ENOUGH TO ALLOW RAIN TO SPREAD SOUTHWARD...AND BY
THE EVENING PUSH MOST TERMINALS SHOULD HAVE WET RUNWAYS. S-SE WINDS
OF 10-20 KT WILL CONTINUE THROUGH THE EVENING AT SFO/OAK/SJC.
ALTHOUGH WINDS WILL START OFF LGT/VRBL AT MRY/SNS...EVENTUALLY
THEY WILL SHIFT OVER TO S AND INCREASE THERE AS WELL.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     TDA...SCA...PZZ530-550-570.

PUBLIC FORECAST: ANDERSON
MARINE/AVIATION: WEAGLE

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 2, 5:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PDT SUN APR 2 2006

CAZ006-505>518-031300-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
600 AM PDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY
BAY AREAS.

.DAY ONE...SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL SPREAD RAIN ACROSS THE REGION SUNDAY NIGHT
THROUGH MONDAY NIGHT. THUNDERSTORMS ARE POSSIBLE BEGINNING MONDAY.
NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO
TUESDAY BEFORE TAPERING OFF TUESDAY NIGHT. SOME THUNDERSTORMS ON
TUESDAY MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS. YET ANOTHER
EARLY SPRING STORM IS FORECAST TO MOVE THROUGH THE AREA THURSDAY
NIGHT AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DYKEMA

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, North Bay Mountains

When
April 2, 12:00 PM PST to April 16, 6:00 PM PST
Where
North Bay Mountains forecast zone
Property damage
$12 million
Reported by
EMERGENCY MANAGER

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497357.